Hemopericardium and cardiac tamponade associated with warfarin therapy
Kamthorn S. Lee, MDAddress reprint requests to K.S.L., Department of Cardiology, F15, The Cleveland Clinic Foundation, 9500 Euclid Avenue, Cleveland, OH 44195.
Thomas Marwick, MD
We report the case of a 67-year-old man with vertebral-basilar arterial insufficiency who had been receiving warfarin therapy for approximately 2 years. The patient presented with a 3-week history of weight gain, abdominal distension, and mild exertional dyspnea. Transthoracic echocardiography confirmed the presence of a large circumferential pericardial effusion with diastolic collapse of the right atrium, and a pulsed-wave Doppler echocardiographic study of mitral and tricuspid diastolic flow showed respiratory variation consistent with cardiac tamponade. The patient’s prothrombin time was 30 seconds, which decreased to 17 seconds after treatment with intravenous fresh-frozen plasma and vitamin K. He underwent drainage of 2 L of bloody pericardial fluid over 12 hours by pericardiocentesis. Extensive further studies failed to demonstrate known causes or correlates of pericardial effusion. The patient was discharged and continued to do well without warfarin therapy.